Alert archive / Utah / Flash Flood Warnings in 1997

Flash Flood Warning 7, NWS Grand Junction, CO

August 4, 1997Uintah County, Utah

NWS Grand Junction, CO issued this flash flood warning at Aug 4, 1997, 9:58 PM MDT for Uintah County, Utah. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 4, 1997, 9:58 PM MDT (03:58 UTC)
Expired
Aug 4, 1997, 10:55 PM MDT
In force
57 min
Issued by
NWS Grand Junction, CO
Area
Whole counties

County Uintah County, UT

The radar

The Grand Junction radar (KGJX), 163 km from the middle of the area, began a volume at 03:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 4.0 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 1997-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 863 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 1997-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
863 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
839 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGJT 050403 COR
FFWGJT
UTC047-050455-

BULLETIN - EAS ACTIVATION/IMMEDIATE BROADCAST REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
958 PM MDT MON AUG 4 1997

* FLASH FLOOD WARNING FOR
  WEST CENTRAL UINTAH COUNTY UTAH - NORTHEAST UTAH

* UNTIL 1055 PM MDT

* SOME LOCATIONS/STREAMS AFFECTED
  TOWNS INCLUDING BALLARD...GUSHER...FORT DUCHESNE...AND RANDLETT

* A THUNDERSTORM COMPLEX PRODUCING HEAVY RAINFALL IS MOVING EAST
AT 10 MPH INTO THE AREA. LOCALLY HEAVY RAIN HAS ALREADY FALLEN
FROM THIS STORM NEAR THE TOWN OF DUCHESNE AND HIGHWAY 40 NEAR
MILE MARKER 96.

* LOCALLY HEAVY RAINFALL IS POSSIBLE IN THE WARNING AREA FOR THE
NEXT HOUR OR SO.

LEAVE FLOOD PRONE OR LOW LYING AREAS  IMMEDIATELY.

MC

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 12:57 PM MDT, 9 hours 1 minute earlier.

Area forecast discussion, Aug 4, 12:57 PM MDT, 9 hours 1 minute before
COZ001>012-014-015-017>023-UTZ023>027-050700-

WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1256 PM MDT MON AUG 4 1997

ALL MODELS ARE CONSISTENT IN BRINGING SHORT WAVE NOW OVER SOUTHERN UTAH
NORTH TO SOUTHEAST IDAHO IN NEXT 12-18 HOURS THEN ROTATING IT CLOCKWISE
AND HEADING TO THE SOUTHEAST IN 18-36 HOURS.  THIS IS CONSISTENT WITH
WHAT SATELLITE IS SHOWING.  THE RESULT OF THIS IS THAT A STRONG VORT
CENTER HITS THE NORTHERN PART OF OUR CWA TWICE...ONCE THIS EVENING ON
THE WAY NORTH AND ONCE TUESDAY ON THE WAY SOUTHEAST.  TONS OF MOISTURE
IS ASSOCIATED WITH THE SYSTEM.  SATELLITE AND RADAR SHOW A DRY SLOT NOW
WORKING ITS WAY UP SOUTHWEST COLORADO INTO WEST CENTRAL COLORADO.  IT IS
NOT TOTALLY CLEARING THINGS OUT BUT WILL ALLOW ENOUGH HEATING TO GET TO
THE GROUND THAT EXPECT SOME GOOD CONVECTION LATER THIS AFTERNOON AND
EVENING.  IT'S ALREADY STARTING OVER THE SAN JUANS.  EAST UTAH AND
NORTHWEST CO WILL PROBABLY KEEP CLOUD COVER AND LOTS OF RAIN SHOWERS SO
AGREE THAT THE FLASH FLOOD WATCH SHOULD BE KEPT GOING.

THINGS MAY QUIET A BIT TONIGHT ALTHOUGH SHOWERS ARE POSSIBLE ALL NIGHT.
I EXPECT TUESDAY WILL BE A MORE ACTIVE TSTORM DAY.  THETA E RIDGE OVR
UTAH MOVES A BIT EAST TO BE OVER OUR CWA AND...TOGETHER WITH LINGERING
MOISTURE AND MORE BREAKS IN CLOUDS...THINGS SHOULD BE RIPE FOR SOME
STRONG CONVECTION.  TUESDAY MAY HAVE AN EVEN BIGGER THREAT OF FLASH
FLOODING THAN TODHAY OVR THE NORTHERN PART OF OUR CWA.  HIGH TEMPS
TUESDAY WILL LIKELY BE A BIT WARMER THAN TODAY DUE TO MORE SUNSHINE.

RWJJ

Nearby

Flash Flood Warnings in Utah, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.